Frequently Asked Questions on Syncope After Vaccination
Syncope, also called fainting, is a temporary loss of consciousness as a result of decreased blood flow to the brain. The most common form of fainting is called “vasovagal” fainting. This type of fainting can be triggered by an event associated with pain or anxiety. Some people may experience jerking movements after fainting which are not seizures. Published literature reveals that about 3% of men and 3.5% of women report at least one episode of fainting during their lifetime.
It is not known how often fainting occurs after vaccination, and there are no published studies on the rate of fainting after vaccination. However, fainting has been reported after vaccination to the Vaccine Adverse Event Reporting System (VAERS). Due to the limitations of VAERS, scientists cannot calculate rates of fainting based on VAERS data.
We do not know whether specific vaccines cause post-vaccination fainting, but nearly all vaccines have been reported to be associated with the event. Post-vaccination fainting has been most frequently reported after three adolescent vaccines (HPV, MCV4, and Tdap), based on VAERS data from January 1, 2005--July 31, 2007. However, we do not know whether the vaccines are responsible for post-vaccination fainting or if the association with these vaccines simply reflects the fact that adolescents are generally more likely to experience fainting.
VAERS reports show that fainting is more common in adolescents. From January 1, 2005--July 31, 2007, 62% of the fainting reports to VAERS were among adolescents, 11 to 18 years old. Although this is a relatively high percentage, we cannot use VAERS data (due to the limitation of VAERS) to determine how frequently fainting occurs after vaccination.)
Fainting itself is generally not associated with serious outcomes, but can cause serious harm from related falls or other accidents. According to VAERS data during January 1, 2005--July 31, 2007, 7% of the fainting reports were classified as serious and 12% were further complicated with head injuries. There is at least one report of a fatal case of fainting-related head injury after vaccination in the published literature.
Falls that occur due to fainting after vaccination can be prevented by assuring that the vaccinated person is sitting in a chair or lying down and is observed for 15 minutes following vaccination. In December 2006, the Advisory Committee on Immunization Practices (ACIP) published general recommendations regarding fainting after vaccination. Additionally, the American Academy of Pediatrics (AAP) also provides recommendations on post-vaccination fainting.
Observe your patient and evaluate them after they regain consciousness to determine if there is a need for further treatment. If fainting occurs outside the medical setting and the person does not recover immediately, contact your local emergency medical services. Fainting after vaccination itself is usually not a serious event, and patients generally recover within a few minutes.